Generic Name: aspirin and pseudoephedrine (ASP in and soo doe e FED rin)Brand Names: Ursinus
Aspirin is in a group of drugs called salicylates (sa-LIS-il-ates). It works by reducing substances in the body that cause pain, fever, and inflammation.
Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).
The combination of aspirin and pseudoephedrine is used to treat stuffy nose, sinus congestion, and pain or fever caused by the common cold or flu.
Aspirin and pseudoephedrine may also be used for purposes other than those listed in this medication guide.What is the most important information I should know about Ursinus (aspirin and pseudoephedrine)?Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Aspirin and pseudoephedrine should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin and pseudoephedrine can cause a serious and sometimes fatal condition called Reye's syndrome in children.
Stop using this medication and call your doctor at once if you have any symptoms of bleeding in your stomach or intestines. Symptoms include black, bloody, or tarry stools, and coughing up blood or vomit that looks like coffee grounds.Avoid drinking alcohol while you are taking aspirin and pseudoephedrine. Alcohol may increase your risk of stomach bleeding.What should I discuss with my healthcare provider before taking Ursinus (aspirin and pseudoephedrine)?Aspirin and pseudoephedrine should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Aspirin and pseudoephedrine can cause a serious and sometimes fatal condition called Reye's syndrome in children. Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body. Do not use this medication if you are allergic to aspirin or pseudoephedrine, or if you have:
a recent history of stomach or intestinal bleeding;
a bleeding disorder such as hemophilia; or
an allergy to an NSAID (non-steroidal anti-inflammatory drug) such as Advil, Motrin, Aleve, Orudis, Indocin, Lodine, Voltaren, Toradol, Mobic, Relafen, Feldene, and others.
Before taking aspirin and pseudoephedrine, tell your doctor if you are allergic to any drugs, or if you have:
asthma or seasonal allergies;
a bleeding or blood clotting disorder;
heart disease, high blood pressure, or congestive heart failure;
a thyroid disorder;
If you have any of these conditions, you may not be able to take aspirin and pseudoephedrine, or you may need a dosage adjustment or special tests during treatment.This medication may be harmful to an unborn baby's heart, and may also reduce birth weight or have other dangerous effects. Tell your doctor if you are pregnant or plan to become pregnant while you are taking aspirin and pseudoephedrine. Aspirin and pseudoephedrine can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children. Take this medication with a full glass of water. Taking aspirin and pseudoephedrine with food or milk can lessen stomach upset. Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.Store this medicine at room temperature, away from heat, light, and moisture.
Since cold medicine is often used as needed, you may not be on a dosing schedule. If you are using the medication regularly, take the missed dose as soon as you remember. If it is almost time for the next dose, skip the missed dose and wait until your next regularly scheduled dose. Do not use extra medicine to make up the missed dose.
Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.Do not use any other over-the-counter cough, cold, or pain medication without first asking your doctor or pharmacist. Aspirin and pseudoephedrine are contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains aspirin or pseudoephedrine.
Avoid taking an NSAID (non-steroidal anti-inflammatory drug) while you are taking aspirin and pseudoephedrine. NSAIDs include ibuprofen (Motrin, Advil), diclofenac (Voltaren), diflunisal (Dolobid), etodolac (Lodine), flurbiprofen (Ansaid), indomethacin (Indocin), ketoprofen (Orudis), ketorolac (Toradol), mefenamic acid (Ponstel), meloxicam (Mobic), nabumetone (Relafen), naproxen (Aleve, Naprosyn), piroxicam (Feldene), and others.Avoid drinking alcohol while you are taking aspirin and pseudoephedrine. Alcohol may increase your risk of stomach bleeding.
black, bloody, or tarry stools;
coughing up blood or vomit that looks like coffee grounds;
severe nausea, vomiting, or stomach pain;
fast, pounding, or uneven heartbeat;
severe dizziness, anxiety, restless feeling, or nervousness;
easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms;
increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure);
fever lasting longer than 3 days, or swelling or pain lasting longer than 10 days; or
hearing problems, ringing in your ears.
Continue taking aspirin and pseudoephedrine and talk with your doctor if you have any of these less serious side effects:
upset stomach, heartburn, loss of appetite;
drowsiness or headache;
warmth, tingling, or redness under your skin;
feeling excited or restless;
sleep problems (insomnia); or
skin rash or itching.
Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.
Before taking aspirin and pseudoephedrine, tell your doctor if you are using any of the following drugs:
another salicylate such as choline salicylate and/or magnesium salicylate (Magan, Doan's, Bayer Select Backache Pain Formula, Mobidin, Arthropan, Trilisate, Tricosal), or salsalate (Disalcid);
a blood thinner such as warfarin (Coumadin);
medicines to treat high blood pressure;
antidepressants such as amitriptyline (Elavil), clomipramine (Anafranil), imipramine (Janimine, Tofranil), and others;
a beta-blocker such as atenolol (Tenormin), carteolol (Cartrol), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal), sotalol (Betapace), timolol (Blocadren), and others; or
medication used to prevent blood clots, such as alteplase (Activase), anistreplase (Eminase), clopidogrel (Plavix), dipyridamole (Persantine), streptokinase (Kabikinase, Streptase), ticlopidine (Ticlid), and urokinase (Abbokinase).
If you are using any of these drugs, you may not be able to take aspirin and pseudoephedrine, or you may need dosage adjustments or special tests during treatment.
There may be other drugs not listed that can affect aspirin and pseudoephedrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.
Aspiring and pseudoephedrine is available over-the-counter (without a prescription) under the brand name Ursinus Inlay-Tabs. Other brand or generic formulations may also be available. Ask your pharmacist any questions you have about this medication, especially if it is new to you.